Kansas, 2005

Hail and Damaging Winds in Kansas, June 6, 2005

June 6, 2005 · NWS DDC · 16 events in 9 counties and zones

10 thunderstorm wind, 4 high wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 1:44 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 1:44 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT MON JUN 6 2005

.DISCUSSION...

DAYS 1-2...

THE CHANCES FOR CONVECTION WILL BE THE MAIN CONCERN THROUGH THE
PERIOD.

SOUTHWESTERLY FLOW ALOFT CONTINUES OVER THE CENTRAL PLAINS TODAY,
WITH A SFC TROUGH DEVELOPING OVER THE ROCKIES AND WESTERN PLAINS.
DEWPOINTS OVER SW KS ARE NOT AS HIGH AS THEY COULD BE, AS MOST OF
THE BEST MOISTURE HAS GONE NORTHEASTWARD THROUGH OK OR WESTWARD
INTO TX PANHANDLE.  DRYLINE IS JUST WEST OF THE KS-CO BORDER,
THOUGH THERE IS NOT A LOT OF CONVERGENCE ALONG IT.  CAPES ARE
PRETTY HIGH IN THE 2000 J/KG RANGE, THOUGH THERE IS STILL SOME
CAP LEFT.  ANY DISTURBANCES COMING THROUGH THE SW FLOW ARE VERY
WEAK, AND SHEAR IS ALSO NOT VERY IMPRESSIVE. THINK THAT IF STORMS
DO FIRE THAT LARGE HAIL IS NOT OUT OF THE QUESTION, BUT THE
PROBLEM IS GETTING CONVECTION GOING.  THINK THAT THE BEST CHANCE
FOR WIDELY SCATTERED ACTIVITY WILL BE TO OUR SOUTHWEST WHERE
STORMS COULD COME INTO FROM CO/NM, WITH ANYTHING THAT DEVELOPS
MOVING EASTWARD DURING THE OVERNIGHT HOURS.  NOT SURE HOW FAR
EAST THE STORMS WILL GET, BUT KEPT SOME LOW POPS GOING FOR THAT
AREA, WITH AROUND 25-30 POPS IN THE SOUTHWEST.  WITH SOUTHERLY
WINDS AND MOISTURE ADVECTION CONTINUING THROUGH TONIGHT, WILL
KEEP LOWS FAIRLY MILD IN THE 60S TO NEAR 70.

THE SOUTHWESTERLY FLOW WILL CONTINEU THROUGH TOMORROW, WITH THE
SFC TROUGH SHIFTING ONLY SLIGHTLY FURTHER EAST.  THE MODELS ARE IN
PRETTY GOOD AGREEMENT ON SHIFTING THE DRYLINE EASTWARD INTO OUR
CENTRAL CWA BY TUESDAY AFTERNOON.  NOT MUCH CONVERGENCE ALONG IT
SO FAR, AND ANY DISTURBANCES COMING THROUGH ARE AGAIN FAIRLY WEAK.
HOWEVER, THERE IS STILL THE CHANCE SOMETHING ISOLATED COULD FIRE
SO WILL CONTINUE WITH SLIGHT CHANCE POPS.  SHIFTED THE AREA OF
PRECIP EASTWARD IN THE GRIDS TO MATCH BETTER WITH THE POSITION OF
THE DRYLINE.  HIGHS TUESDAY WILL AGAIN BE VERY WARM, AS 850MB
TEMPS GET INTO THE UPPER 20S C, ALLOWING SFC TEMPS TO GET UP INTO
THE 90S.  A WEAK COLD FRONT WILL START TO MOVE SOUTHEASTWARD
INTO KANSAS BY TUESDAY NIGHT.  THE MODELS TRY TO WASH OUT THE
FRONT BY WEDNESDAY, BUT THINK THERE WILL STILL BE ENOUGH OF A
BOUNDARY THAT ALONG WITH THE DRYLINE, COULD PRODUCE SOME STORMS
OVER OUR SOUTHEASTERN COUNTIES BY WED AFTERNOON.  HIGHS WILL BE A
BIT COOLER ON WED, MAINLY IN THE 80S TO LOW 90S.

DAYS 3-7...

THROUGH MUCH OF THE EXTENDED PERIOD, THE MEDIUM RANGE MODELS ARE ALL
INDICATING A MEAN LONGWAVE TROUGH OVER THE WESTERN CONUS WHILE THE
RIDGE REMAINS IN PLACE ALONG THE EAST COAST.  THIS PATTERN CONTINUES
UNTIL THIS WEEKEND AFTER WHICH TIME THE UPPER LEVEL FLOW PATTERN
FLATTENS OUT SOMEWHAT.  THE CENTRAL PLAINS WILL CONTINUE TO BE UNDER
SOUTHWEST FLOW ALOFT.  OCCASIONAL PIECES OF SHORTWAVE ENERGY ARE
FORECAST TO LIFT OUT ACROSS THE REGION. TIMING OF THESE MINOR WAVES
BY THE MODELS IS SUSPECT AT BEST.  CURRENTLY THE GRIDS INDICATE AT
LEAST A SLIGHT CHANCE FOR THUNDERSTORMS EVERY EVENING THROUGH
FRIDAY.  NOT CONFIDENT ENOUGH AT THIS TIME TO PICK A DAY WHEN THERE
WOULDNT BE A CHANCE FOR STORMS SO WILL LEAVE THAT FORECAST AS IS.
ON FRIDAY, THE MODELS CONTINUE TO HINT AT A MORE SIGNIFICANT WAVE
EJECTING OUT INTO THE CENTRAL PLAINS. HAVE RAISED POPS TO ABOVE
CLIMATOLOGICAL LEVELS FOR FRIDAY NIGHT GIVEN THE STRONGER SIGNAL.

EARLY NEXT WEEK THE LONG RANGE GFS AS WELL AS THE CANADIAN SHOW AN
UPPER LEVEL RIDGE FORMING OVER THE CENTRAL.  WILL CONTINUE WITH THE
ABOVE NORMAL TEMPERATURES BUT BACK OFF PRECIPITATION TO BELOW NORMAL
GIVEN THE UPPER FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  94  65  88 /  20  20  20  20
GCK  66  95  60  86 /  20  10  10  20
EHA  63  93  62  88 /  30   0   0  10
LBL  65  95  63  90 /  20  10  10  10
HYS  69  95  66  86 /  20  20  20  20
P28  70  93  71  94 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

RITTERLING/GERARD
Hazardous weather outlook, Jun 6, 10:30 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT MON JUN 6 2005

KSZ030-031-043>046-061>066-074>081-084>090-071000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1130 AM CDT (1030 AM MDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH INSTABILITY COULD HELP SOME SCATTERED SEVERE THUNDERSTORMS
DEVELOP LATE THIS AFTERNOON NEAR A DRYLINE BY THE KANSAS-COLORADO
BORDER.  THE STORMS SHOULD MOVE EASTWARD FROM FAR WESTERN KANSAS
DURING THE EVENING BEFORE WEAKENING AROUND MIDNIGHT.  LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS, SOME SEVERE ARE POSSIBLE, EACH LATE
AFTERNOON AND EARLY EVENING INTO FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING,
MAINLY WEST OF A ASHLAND TO WAKEENEY LINE.

26

The radar

The Dodge City radar (KDDC), 178 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 high wind, 2 hail. Local standard time, as filed.

Hail, Morton

When
June 6, 6:20 PM CST
Where
Morton County, 7 mi WNW of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -101.900

Thunderstorm Wind, Morton

When
June 6, 6:20 PM CST
Where
Morton County, Elkhart
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -101.900

The roof off an old lumber building was blown off. Also power lines were down in the area.

Thunderstorm Wind, Morton

When
June 6, 6:50 PM CST
Where
Morton County, 12 mi ENE of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.333, -101.583

Thunderstorm Wind, Stevens

When
June 6, 7:00 PM CST
Where
Stevens County, 12 mi NW of Hugoton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.300, -101.500

Thunderstorm Wind, Stevens

When
June 6, 7:10 PM CST
Where
Stevens County, 9 mi NNW of Hugoton
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.300, -101.417

Thunderstorm Wind, Stevens

When
June 6, 7:15 PM CST
Where
Stevens County, 16 mi SE of Hugoton
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -101.150

Hail, Grant

When
June 6, 7:27 PM CST
Where
Grant County, 5 mi ENE of Ulysses
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -101.283

Thunderstorm Wind, Seward

When
June 6, 7:29 PM CST
Where
Seward County, (Lbl)liberal Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.050, -100.967

Thunderstorm Wind, Haskell

When
June 6, 7:50 PM CST
Where
Haskell County, Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -100.850

Thunderstorm Wind, Haskell

When
June 6, 7:53 PM CST
Where
Haskell County, 6 mi E of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.483, -100.733

Thunderstorm Wind, Meade

When
June 6, 7:55 PM CST
Where
Meade County, Plains
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.267, -100.600

Thunderstorm Wind, Meade

When
June 6, 8:00 PM CST
Where
Meade County, 11 mi N of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -100.333

High Wind, Ford

When
June 6, 9:45 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Non-thunderstorm wind 6 miles north of Dodge City.

High Wind, Ford

When
June 6, 10:30 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Non-thunderstorm wind in Dodge City with a five inch tree limb blown down at Manor of the Plains.

High Wind, Gray

When
June 6, 10:45 PM CST
Where
Gray forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Non-thunderstorm wind in Cimarron blew the roof off a house and brought trees down at the Ampride trailer park.

High Wind, Hodgeman

When
June 6, 10:45 PM CST
Where
Hodgeman forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Non-thunderstorm wind in Jetmore blew shingles off a roof, blew two sheds down and toppled several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462841, 5462842, 5462843, 5462844, 5462845, 5462846, 5462847, 5462848, 5462849, 5462850, 5462851, 5462852, 5462853, 5462854, 5462855, 5462856.